On Friday, the region of Sormland, south of Stockholm, stopped giving the Astra Zeneca jab, after 100 of a total 400 hospital employers reported high temperatures and other side effects.
Gävleborg, north of Stockholm has also stopped giving the vaccine, and Jönkoping has expressed concern over the surprisingly large number of side effects.
“We're stopping partly to investigate [the situation] but also so that we don't suffer staff shortages,” Magnus Johansson, the health chief in Sormland region, told Sweden's state broadcaster SVT.
Fredrik Gustavsson, a press spokesperson for the region, said that although the side effects were not serious, more staff than expected had called in sick after receiving the vaccine on Thursday.
Tina Mansson Söderlund, vaccine coordinator in the Gävleborg Region, told SVT that the side effects were the expected ones: “It's the usual ones: chills, body aches and fever,” she said.
“The problem is that we have vaccinated so many people in the same workplace.That's why we're pausing. It's nothing to do with the vaccine. We are just a little worried about staffing over the weekend.”
- CHARTS: How is Sweden's vaccination programme going?
- No European deaths directly tied to Covid-19 vaccine, say scientists
- COMPARE: How fast are European countries vaccinating their populations?
Andreas Heddini, the medical chief for Astra Zeneca in the Nordic region, said that he was puzzled by the reports.
“This doesn't fit at all with what we have seen [elsewhere],” he said.
“There seem to have been a bigger share with side effects than expected. In studies, we've seen that around 10 percent can be expected to have side effects like these.”
(article continues below)
See also on The Local:
He emphasised that the side effects reported were not severe, and should be no cause for excessive concern.
“We take everything surrounding the vaccine's safety extremely seriously, but our vaccine has now been given to many millions of people around the world, and even in clinical tests, and we have not seen any serious side effects.”